Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Case study: Chemotherapy - The side effects

MagazineJanuary 1996 (Vol. 6 Issue 10)Case study: Chemotherapy - The side effects

Three years ago my brother was admitted to hospital for a routine hernia operation

Three years ago my brother was admitted to hospital for a routine hernia operation. After the operation he was told it was in fact non-Hodgkins lymphoma (the same disease that killed Jacqueline Onassis), and he was put on the conveyor belt of conventional treatment, with chemotherapy, steroids and radiation.

After a routine scan, they discovered he had an aortic aneurysm (caused by the chemotherapy) and his chances were 50-50 of recovery. His kidneys collapsed and for a few months he needed stents to drain them. He became anemic and required several blood transfusions. The doctor confirmed the kidney collapse may have ben caused by the chemotherapy.After months of treatment, he was ready for the heart operation, and the surgeon explained he would use keyhole surgery. I later learned that this is because open heart surgery could cause him to bleed to death, since chemotherapy damages the blood platelets and inhibits the blood clotting mechanism. Another scan revealed he had twisted arteries (due to chemotherapy), so conventional methods would have to be used. His chances of survival were 20 per cent.

Well, he survived, but a week later he turned yellow and was having breathing difficulties and his stomach was swollen. Since then he has suffered a ruptured bowel (twice),which necessitated a colostomy (caused by the radiation yes, the doctors admitted it). A scan revealed a ruptured bowel and his stomach was full of pus.

Both ruptured bowels caused peritonitis and his life hung in the balance for days afterwards. His surgeon admitted "he should be dead." When my brother discovered he'd had a colstomy he was devastated and became depressed. He lost four stone in weight and couldn't eat, and was taking numerous drugs, including anti-depressants.

Eventually, my brother ignored doctor's orders and weaned himself off four and eventually the other two, after which his symptoms disappeared. His is now home, he can barely walk and looks terrible.

Two more patients were admitted into intensive care suffering side effects of chemotherapy. One, a 20-year old-girl, who had burns on the outside of her body, has since died. M T, Hucknall, Notts......


ME

Environmental sanitary products

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved